Updated: 2019, Sep 7

Brain Shiver- Journey Behind a Dreadly Sufferer

Brain Shivers

What are Brain Shivers?

Brain shivers, or brain zaps, are described as mild shocks or tingling, electric sensations on your head which can cause discomfort, dizziness, and sometimes pain. These are often symptoms of Selective Serotonin Reuptake Inhibitor (SSRI), most commonly known as antidepressants, withdrawal.
There have been some studies that go in-depth with what kinds of medication trigger brain shivers though it was also noted that there “isn’t much literature” when it comes to that specific issue. A lot of speculation and theories arose as to what causes brain shivers, but there are some readings that point out that Antidepressant Withdrawal is one of the leading causes.

Other Causes of Brain Shivers

Though we mentioned before that antidepressants primarily cause brain zaps, there are also other things that may instigate the condition.

Eye Movements

There is some skepticism with regards to the validity of this cause but there are some online accounts of people who experience brain shivers with side-to-side eye movement.

Side Effects of Medication

Serotonin and norepinephrine reuptake inhibitors (SNRI) and some other medications have been reported to induce brain shivers as a side effect. Psychotropic drugs are also on the list of medications that cause or induce brain shivers.

Missing a Dose

Some reports also identify that missing a dose can cause brain zaps or brain shivers. Often times, this releases a signal to the person reminding them of the missed dose.

Non-antidepressant Medications

Benzodiazepine or Benzos and other antipsychotic medications often trigger brain shivers in a patient. This is mentioned to clarify that it is not only antidepressants that cause brain zaps in people.

Non-antidepressant medications

How Severe can a Brain Shiver be?

This is a question that doesn’t have any definite answer. A typical brain shiver can last differently from person to person. They can either be long-term, spanning from weeks to months or short-term, spanning from hours to a few days.
Here are some things that may affect the severity of your brain shivers:

Physiology or Physical Makeup

A certain person might not experience brain zaps upon discontinuing a specific type of medication, but another person might get it based on the same scenario. Genes might affect how your body reacts to the abrupt absence of the drug on your system.
Again, as previously mentioned, this might affect how long or short the duration or intensity of a brain shiver would be.

Drug in question

We’ve tackled beforehand that multiple types of medication can cause brain shivers. This can also mean that each medication might provide a different type of brain shiver from one person to the other. An SSRI brain shiver might be completely different from an SNRI brain shiver, while it could also be the same for other people.
This can also fall under different categories like how you quit your medication (cold turkey vs. tapering), how long the medication lasted for, and how long the drug gets dissolved in your body.

Anxiety

Anxiety stimulates the nervous system and there are also some cases where anxiety increases the effects of brain shiver in the body. High anxiety might confuse a person as to how intense their brain shivers really are and they also have higher risks of having longer brain shivers as compared to people with regular to no anxiety.

Anxiety Increases

How to Treat Brain Shivers?

Considering all the prevailing causes mentioned above, treating brain shivers can actually be quite simple. A few changes to your usual routine can actually affect how a brain shiver works for you and might ease your pain long term. Here are a few tips that we can provide for you:

Don’t quit abruptly

Quitting cold turkey might increase the risk of having an intense brain shiver symptom. It’s best if you slowly take it out of your system.

Don’t miss medications

Missing a dose accidentally or intentionally can cause your brain to go haywire. It’s really best if you stick to the advice your doctor gave you.

Give it time

After a while, symptoms will start decreasing. Just make sure you follow the above steps and you’ll get better over time.
Numerous factors hold an effect as to how strong or how long a brain shiver could last. It might even be proportional to how you quit your medication (gradually or if you went cold turkey). Incidents have reported some cases that have brain shivers appear as soon as they discontinue the medicine while in some cases, they can appear or disappear in a non-predictable manner.

Discontinue the Medicine

Conclusion

While it may sound terrifying to get electric shocks in the head, it’s not considered dangerous. Your brain is safe and will not incur damage because of this. If you’re still concerned about your brain health, you can contact your doctor, and they would mostly advise you the same thing. Brain shivers might be scary, but if you follow a strict regimen, you can be relieved of pain faster so you can live your life better.

Author

Dr. Ahmed Zayed

Dr. Ahmed Zayed Helmy holds a baccalaureate of Medicine and Surgery. He has completed his degree in 2011 at the University of Alexandri

Advertisement

Related Posts

View All